BMJ in UK BMJ India BMJ Brazil BMJ in North America BMJ China

Amateur weight-lifter develops heart disease after using powerful combination steroid

  • BMJ
  • /
  • Newsroom
  • /
  • Amateur weight-lifter develops heart disease after using powerful combination steroid

Amateur weight-lifter develops heart disease after using powerful combination steroid

Peer-reviewed? Yes

Type of evidence: Case Report

Subjects: People

 

Anabolic-androgenic steroids can damage heart’s muscular tissue, doctors warn

An amateur weight-lifter developed a serious heart condition after using a powerful combination (anabolic-androgenic) steroid, reveal doctors, writing in the journal BMJ Case Reports.

Anabolic-androgenic steroids, or AAS for short, are synthetic derivatives of the male hormone testosterone. They are usually used to treat abnormally low testosterone levels, muscle wasting caused by HIV infection, and anaemia caused by bone marrow or kidney failure.

But they are also often used by athletes to boost muscle mass and give them a competitive advantage. An estimated 3 million Americans abuse them.

In this particular case, a 60 year old was admitted to intensive care with severe breathing difficulties after contracting pneumonia. As he was training for a weight-lifting competition, he had been taking very high doses of testosterone, and getting illegal stem cell infusions from his trainer.

A battery of tests indicated that he had non-ischaemic cardiomyopathy, a condition in which the heart muscle is weakened and its electrical signalling impaired.

AAS abuse can cause cardiomyopathy in patients who don’t have any of the usual risk factors for this condition, especially when taken regularly at high doses, the authors warn.

The man was given several types of drugs to treat his condition and advised to wear a cardioverter defibrillator, a portable device that monitors the heart’s rhythm and stabilises it when it becomes irregular, to ward off a cardiac arrest.

At his 6 month check up, his condition had improved, but he still had symptoms.

Most of those who develop heart problems after taking AAS are young and at low risk of heart disease or stroke, the authors point out. Older people who abuse AAS may be more vulnerable to the effects of these muscle-builders, and therefore at even greater risk of serious harm, they suggest.

Report: Cardiomyopathy induced by anabolic-androgenic steroid abuse doi 10.1136/bcr-2017-223891
Journal: BMJ Case Reports

 

Link to Academy of Medical Sciences press release labelling system:

https://press.psprings.co.uk/AMSlabels.pdf